Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 229, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 20, 2000, 8:19 PM CDT for Morgan County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2000, 8:19 PM CDT (01:19 UTC)
- Expired
- Apr 20, 2000, 8:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 8:22 PM CDT | Thunderstorm Wind 55 E | Massey, AL | Several power lines were blown down in southwest Morgan County near Massey. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
616 WUUS54 KBMX 210121 SVRBHM ALC103-210145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 819 PM CDT THU APR 20 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... MORGAN COUNTY IN NORTH CENTRAL ALABAMA... * UNTIL 845 PM CDT. * AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF HARTSELLE...MOVING EAST AT 40 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... SOMERVILLE...HARTSELLE...FALKVILLE AND EVA. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 8:10 PM CDT, 9 minutes earlier.
Area forecast discussion, Apr 20, 8:10 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 810 PM CDT THU APR 20 2000 LINE OF STRONG STORMS HAS FORMED OVER NORTHWEST ALABAMA AHEAD OF COLD FRONT. COLD FRONT JUST MOVED THROUGH MUSCLE SHOALS. WILL LIKELY UPDATE AROUND 9 PM AND REMOVE SEVERE WORDING FOR NORTHWEST COUNTIES AS SEVERE THREAT SHOULD HAVE ENDED THERE. WILL CONTINUE SEVERE WORDING OVER NORTHEAST COUNTIES WHERE A NEW SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY BY STORM PREDICTION CENTER. .BHM...NONE. NNNN
In the hours before
Special weather statement, Apr 20, 2:20 PM CDT, 5 hours 59 minutes before
ALZ001>038-040>050-202300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 220 PM CDT THU APR 20 2000 THE COLD FRONT CONTINUES TO PUSH ITS WAY EASTWARD AND TOWARD THE ALABAMA BOARDER. THE COLD FRONT WILL BEGIN TO PUSH INTO NORTHWEST ALABAMA DURING THE NEXT SEVERAL HOURS...AND MOVE ITS WAY THROUGH THE STATE BY TOMORROW MORNING. SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE FOR THE NORTHERN HALF OF ALABAMA THROUGH MIDNIGHT. THERE IS A SLIGHT CHANCE THAT A FEW OF THESE STORMS COULD BECOME SEVERE LATE THIS EVENING...MAINLY FOR THE TENNESSEE VALLEY. THE MAIN THREAT IF THE STORMS BECOME SEVERE WILL BE GUSTY STRAIGHT LINE WINDS AND HAIL. STORM SPOTTERS ANDr EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION. NNNN
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:38 PM CDT | Severe Thunderstorm Warning | BMX | Cullman, Winston | 37 min |
| Apr 20, 9:02 PM CDT | Tornado Warning | BMX | Cullman | 28 min |
| Apr 21, 12:11 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Talladega | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.